Kevin Ratcliffe FRPharmS (IP) FFRPS
Consultant Pharmacist (Addictions)
NMP Lead (BSMHFT)
Why am I here…….?
Naloxone
• 2005 – UK
Law
changed
• 2012 -
ACMD
Drug-related deaths in England and
Wales 2008 - 2012
Opioids (inc heroin, methadone, codeine etc.) 3554
Cocaine 291
Am...
More recent headlines:
 Heroin/morphine remain the substances most
commonly involved in drug poisoning deaths. 765
dea...
Overdose: a serious situation
 Most heroin users will witness / experience an
overdose at some point:
‘From a sample o...
Opiate overdose
 Overdose causes respiratory depression and can
lead to death….
 But, most overdoses happen in the pr...
Risk Factors in Overdose
 Injecting rather than smoking drugs
 Mixing drugs – especially heroin, benzos, alcohol,
met...
Risky times……..
 Loss of tolerance
 Leaving prison
 Relapse after leaving detox / rehab / hospital
 Risk of fatal ...
How to Recognise Opiate Overdose
Person unconscious, and cannot be woken -
UNROUSABLE and does not respond to noise or
...
Overdose myths – what not to do
 Do not Panic! Do not run away.
 Do not put person in a cold bath or shower
 Do not ...
But what you can do…………
 Phone 999
 ABC + naloxone
 Ambulance
 Breathing
 reCovery position
 Naloxone
 Stay ...
Remember……..
Naloxone
 Temporarily reverses the effects of an opiate overdose
 No effect on overdoses resulting from the use of oth...
Individual response to naloxone
 To emphasize: duration of effect approx. 20 minutes
 Depends on:
 What opiate was u...
How to use naloxone………
 Inject into a muscle
 Side of thigh area or upper arm.
 Hold needle 90 degree above skin
 ...
“My hands were shaking. I was really
scared. But I knew that if I didn’t do
something he was going to die. Now when I
l...
Barriers……….
Current supply route = lots of opportunities
to drop out
 Lack of awareness
 Special circumstances (in...
Who do you train….??
Naloxone supply:
 Training package (adaptable to group or 1:1 setting) –
keep it simple and keep it inclusive
 Target...
What do patients/clients/service
users think ?
My friend told me about naloxone. He hadn’t
been using heroin for a few ...
What do patients/clients/service
users think ?
We’re not big users, just a bag or two on pay
day. This time was differe...
Outcomes (end Mar 2014)
 200 kits issued in pilot phase (Feb-Mar 2013)
 1000 kits issued (Apr – Mar)
 15 known rever...
New-ish kid on the block
Naloxone e-module
 Already available
 Free to access
 Comprehensive training
resource
 Takes about an hour
 Ass...
The future…….?
 Greater availability ? – consultation
 Other products licensed ?
 Different delivery system ?
Naloxone – saving lives
of 27

Naloxone – saving lives

Some of the factors that increase the risk of overdose are: Injecting rather than smoking drug, mixing drugs (especially heroin, benzos, alcohol, methadone, etc. which are respiratory depressants), using alone, the variable purity of street drugs, using in unfamiliar surroundings, using with unfamiliar people increase the risks of overdose. Some of the risky times are those in which we have lost tolerance, we are at the beginning / ending substitute medication and we are in difficult life events. Some of the external signs of overdose is a person unconscious, that cannot be woken, cyanosis (blue tinge to lips, tip of nose, eye bags, finger tips or nails), not breathing at all or taking slow/shallow or infrequent breaths and pin point pupils.
Published on: Mar 3, 2016
Published in: Health & Medicine      
Source: www.slideshare.net


Transcripts - Naloxone – saving lives

  • 1. Kevin Ratcliffe FRPharmS (IP) FFRPS Consultant Pharmacist (Addictions) NMP Lead (BSMHFT)
  • 2. Why am I here…….?
  • 3. Naloxone • 2005 – UK Law changed • 2012 - ACMD
  • 4. Drug-related deaths in England and Wales 2008 - 2012 Opioids (inc heroin, methadone, codeine etc.) 3554 Cocaine 291 Amphetamine 127 MDMA / ecstacy 53 Novel psychoactive substances 78 Source: ONS 2012
  • 5. More recent headlines:  Heroin/morphine remain the substances most commonly involved in drug poisoning deaths. 765 deaths involved heroin/morphine in 2013; a sharp rise of 32% over 2012.  There was a sharp increase of 21% in the number of drug misuse deaths in England in 2013, with no change to the number of these deaths in Wales.  Over half (56%) of all deaths related to drug poisoning in 2013 involved an opiate drug.  The female mortality rate for deaths involving heroin/morphine has been gradually increasing since 2010, and reached the highest rate on record (since 1993) in 2013 ONS Sept 2014
  • 6. Overdose: a serious situation  Most heroin users will witness / experience an overdose at some point: ‘From a sample of 155 drug using clients in South London in 2000 : 46% had overdosed themselves; 82% had witnessed overdoses, 43 of which were fatal.’  (Best D., Man LH., GossopM., Noble A., Strang J., 2000)
  • 7. Opiate overdose  Overdose causes respiratory depression and can lead to death….  But, most overdoses happen in the presence of other people who could potentially prevent death with the right training….  ……and with naloxone
  • 8. Risk Factors in Overdose  Injecting rather than smoking drugs  Mixing drugs – especially heroin, benzos, alcohol, methadone etc. (all our respiratory depressants and affect breathing)  Using alone  Variable purity of street drugs, changing dealer etc.  Using in unfamiliar surroundings – not engaging in normal drug-taking routine  Using with unfamiliar people – who may not stick around or help in an overdose situation…..
  • 9. Risky times……..  Loss of tolerance  Leaving prison  Relapse after leaving detox / rehab / hospital  Risk of fatal overdose is 8x higher in first 2 weeks of leaving prison than in following 10 weeks !!  Beginning / ending substitute medication  Difficult life events – such as bereavement, loss of contact with children, separation / divorce
  • 10. How to Recognise Opiate Overdose Person unconscious, and cannot be woken - UNROUSABLE and does not respond to noise or touch (e.g. shoulder shake) CYANOSIS – BLUE tinge to lips, tip of nose, eye bags, finger tips or nails Not breathing at all or taking slow/shallow or infrequent breaths - DEEP SNORING / RASPING sounds PIN POINT pupils
  • 11. Overdose myths – what not to do  Do not Panic! Do not run away.  Do not put person in a cold bath or shower  Do not walk them around.  Do not copy “Pulp Fiction’ - injecting adrenalin into the heart  Do not give stimulants, amphetamines, cocaine, black coffee.  Do not inject salt water.
  • 12. But what you can do…………  Phone 999  ABC + naloxone  Ambulance  Breathing  reCovery position  Naloxone  Stay with the casualty
  • 13. Remember……..
  • 14. Naloxone  Temporarily reverses the effects of an opiate overdose  No effect on overdoses resulting from the use of other drugs  Short acting - can begin to wear off in 20 mins  Overdose can last for 8 hours or more (especially with methadone)  Only for use with continued medical support – still need to ring 999 (buys time)  No potential for abuse  Naloxone precipitates WITHDRAWAL – the individual may want to use again straight away/ become aggressive.
  • 15. Individual response to naloxone  To emphasize: duration of effect approx. 20 minutes  Depends on:  What opiate was used  How much  Any other drugs / alcohol  Works in 2-3 minutes but wears off faster than the opiate does.
  • 16. How to use naloxone………  Inject into a muscle  Side of thigh area or upper arm.  Hold needle 90 degree above skin  Insert needle into muscle  Slowly and Steadily push plunger as directed OK to go through clothes
  • 17. “My hands were shaking. I was really scared. But I knew that if I didn’t do something he was going to die. Now when I look at him, it makes me smile on the inside to know that I saved his life.” Service user, Birmingham 2013
  • 18. Barriers………. Current supply route = lots of opportunities to drop out  Lack of awareness  Special circumstances (in particular, prison)  Money….??
  • 19. Who do you train….??
  • 20. Naloxone supply:  Training package (adaptable to group or 1:1 setting) – keep it simple and keep it inclusive  Targeted approach, but inclusive  Testing understanding  Pack developed that contained everything needed  Supply at point of training via PGD  Option for re-supply included if needed  Service driven at each hub by the NMP (“champion”)  Prison: training delivered by in-reach worker, but testing and supply made on release with bridging Rx
  • 21. What do patients/clients/service users think ? My friend told me about naloxone. He hadn’t been using heroin for a few months, but lapsed at the weekend at a mate’s house. He only used a couple of bags but went over and died. He’d left his naloxone at home.
  • 22. What do patients/clients/service users think ? We’re not big users, just a bag or two on pay day. This time was different. Don’t know why. It was obvious to me he had overdosed. I panicked a bit. Couldn’t remember all the stuff they said, but I got him on his side and whacked in the naloxone. He came round a bit but then the ambulance got there. He made it, but it scared the sh*t out of me.
  • 23. Outcomes (end Mar 2014)  200 kits issued in pilot phase (Feb-Mar 2013)  1000 kits issued (Apr – Mar)  15 known reversals  Greater awareness – clients are asking about it.  Other services now getting up to speed  Unplanned prison releases are still a challenge  Forgot to get ambulance service on-board: a big learning !!
  • 24. New-ish kid on the block
  • 25. Naloxone e-module  Already available  Free to access  Comprehensive training resource  Takes about an hour  Assessment + certificate
  • 26. The future…….?  Greater availability ? – consultation  Other products licensed ?  Different delivery system ?

Related Documents